Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 151, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 7, 2008, 9:34 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2008, 9:34 PM CDT (02:34 UTC)
- Expired
- Oct 8, 2008, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 080234
FFWMEG
MSC081-115-117-145-080530-
/O.NEW.KMEG.FF.W.0151.081008T0234Z-081008T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
934 PM CDT TUE OCT 7 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 1230 AM CDT
* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEELER...
THRASHERS...SALTILLO...PRATTS FRIENDSHIP...GUNTOWN...BOONEVILLE...
BLAIR AND BALDWYN.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3446 8848 3446 8853 3438 8853 3416 8867
3417 8906 3474 8862 3473 8832
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 7:22 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 7, 7:22 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 722 PM CDT TUE OCT 7 2008 .UPDATE... CONVECTIVE SYSTEM WAS BECOMING FOCUSED OVER EASTERN PORTIONS OF THE MIDSOUTH AT DISCUSSION TIME. SURFACE ANALYSIS WAS RATHER COMPLEX... BUT IT APPEARS THE SEVERE THREAT FOR THE REMAINDER OF THE EVENING WILL RESIDE NEAR AND TO THE SOUTH OF A WARM FRONT NEAR TUPELO. THIS FRONT EXTENDS TO THE WEST...TOWARD TUNICA. FORECAST WAS RECENTLY UPDATED TO ACCOUNT FOR CURRENT CONVECTIVE TRENDS AND FOR MINOR ADJUSTMENTS OVERNIGHT TEMPS. PWB && .PREV DISCUSSION... /ISSUED 315 PM CDT TUE OCT 7 2008/ DISCUSSION... A STRONG UPPER LEVEL TROF IS PUSHING INTO THE REGION THIS AFTERNOON. THE ASSOCIATED COLD FRONT IS PUSHING THROUGH ARKANSAS WHILE A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE DELTA REGION. DEWPOINTS ALONG AND SOUTH OF THE FRONT...WHICH WAS LOCATED NEAR MEMPHIS AT 3 PM CST...ARE IN THE LOWER 70S WITH TEMPS AROUND 80. AN AREA OF STRONG THUNDERSTORMS HAS RAPIDLY DEVELOPED FROM MEMPHIS SOUTHWESTWARD AS LIFT ASSOCIATED WITH THE UPPER TROF CONTINUES TO SPREAD ACROSS THE MID SOUTH AND THE COLD FRONT APPROACHES THE DELTA. AT THE SAME TIME COOLER MID LEVEL TEMPS ASSOCIATED WITH THE UPPER TROF PUSHING INTO THE REGION ARE HELPING TO STEEPEN LAPSE RATES AND INCREASE THE INSTABILITY ACROSS THE DELTA. SBCAPES RANGE FROM 1200 J/KG TO 1500 J/KG FROM MEMPHIS SOUTH ALONG THE MISSISSIPPI RIVER. AS A RESULT OF THE MOIST AND UNSTABLE AIR MOVING FURTHER NORTH THAN PREVIOUSLY EXPECTED THE SLIGHT RISK HAS BEEN EXPANDED NORTHWARD AND NOW INCLUDES MOST OF THE DELTA REGION IN OUR FORECAST AREA. AT THIS TIME THE MAIN THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. BY MIDNIGHT THE COLD FRONT WILL BE NEAR THE MISSISSIPPI RIVER. HOWEVER...THE SEVERE THREAT WILL DIMINISH SINCE THE BOUNDARY LAYER WILL START TO STABILIZE. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. BY 12Z WEDNESDAY THE COLD FRONT WILL BE LOCATED ROUGHLY ALONG THE EASTERN BORDER OF THE FORECAST AREA WITH THE UPPER TROF AXIS THROUGH MEMPHIS. EXPECT MUCH COOLER TEMPS WITH HIGHS ONLY IN THE LOWER 70S DUE TO THE UPPER LOW MOVING ACROSS THE AREA. THERE WILL BE PLENTY OF CLOUDS WITH SOME LINGERING PRECIP...ESPECIALLY ACROSS EASTERN SECTIONS. ALL RAIN SHOULD EXIT THE REGION BY WEDNESDAY EVENING AFTER AS THE UPPER LOW MOVES INTO GEORGIA. WRAPAROUND CLOUDS WILL ONLY SLOWLY CLEAR THE AREA WEDNESDAY NIGHT. LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH BUILDING A UPPER LEVEL RIDGE ACROSS THE REGION THURSDAY THROUGH THE WEEKEND INTO MONDAY. EXPECT RAIN FREE CONDITIONS AND WARMER THAN NORMAL TEMPS BY THE WEEKEND WITH HIGHS IN THE MID 80S. LOOKS LIKE THE NEXT CHANCE FOR RAIN WILL COME MONDAY NIGHT INTO TUESDAY WITH THE POSSIBILITY OF A COLD FRONTAL PASSAGE. && .PRELIMINARY POINT TEMPS/POPS... MEM 59 72 57 79 / 80 10 0 10 MKL 61 72 55 79 / 90 30 10 10 JBR 58 72 52 78 / 50 10 0 10 TUP 61 73 57 80 / 90 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Oct 7, 6:17 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 617 PM CDT TUE OCT 7 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 617 PM CDT TUE OCT 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH MISSISSIPPI...MAINLY EAST OF INTERSTATE 55 THROUGH LATE EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS. BRIEF TORNADOES WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE STORMS SHOULD DIMINISH BY 10 PM CDT. ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER NORTH MISSISSIPPI...MAINLY EAST OF INTERSTATE 55. PWB
In the hours before
Special weather statement, Oct 7, 6:32 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 632 PM CDT TUE OCT 7 2008 MSZ022-080015- CALHOUN MS- 632 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 9 MILES WEST OF PITTSBORO AT 632 PM CDT...MOVING NORTHEAST AT 21 MPH. THIS STORM IS BEING MONITORED CLOSELY FOR INTENSIFICATION. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.
Local storm report, Oct 7, 7:08 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT TUE OCT 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD HOLLY SPRINGS 34.77N 89.44W
10/07/2008 MARSHALL MS LAW ENFORCEMENT
CRAFT STREET IN HOLLY SPRINGS WAS FLOODED.
&&
CCDSpecial weather statement, Oct 7, 7:52 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 752 PM CDT TUE OCT 7 2008 MSZ015-080130- PONTOTOC MS- 752 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 3 MILES SOUTHWEST OF RANDOLPH AT 752 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS BEING MONITORED CLOSELY FOR INTENSIFICATION. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PONTOTOC COUNTY...INCLUDING LOCATIONS NEAR PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 PM CDT.
Special weather statement, Oct 7, 7:54 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 754 PM CDT TUE OCT 7 2008 MSZ004-014-080145- TIPPAH MS-UNION MS- 754 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... UNION COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM WITH WEAK ROTATION WAS LOCATED 5 MILES SOUTHWEST OF NEW ALBANY AT 754 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS BEING MONITORED CLOSELY FOR INTENSIFICATION. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN TIPPAH AND UNION COUNTIES...INCLUDING LOCATIONS NEAR NEW ALBANY AND RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 845 PM CDT.
Local storm report, Oct 7, 8:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT TUE OCT 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD HOLLY SPRINGS 34.77N 89.44W
10/07/2008 MARSHALL MS LAW ENFORCEMENT
CRAFT STREET IN HOLLY SPRINGS WAS FLOODED.
0831 PM TSTM WND DMG 2 NW PONTOTOC 34.27N 89.03W
10/07/2008 PONTOTOC MS EMERGENCY MNGR
60 MPH WIND REPORTED WITH NUMEROUS TREES DOWN JUST
SOUTHEAST OF SPRINGVILLE STRETCHING INTO PONTOTOC.
&&
CCDLocal storm report, Oct 7, 9:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
907 PM CDT TUE OCT 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD HOLLY SPRINGS 34.77N 89.44W
10/07/2008 MARSHALL MS LAW ENFORCEMENT
CRAFT STREET IN HOLLY SPRINGS WAS FLOODED.
0820 PM FLASH FLOOD PONTOTOC 34.25N 89.01W
10/07/2008 PONTOTOC MS LAW ENFORCEMENT
HIGHWAY 278 WAS FLOODED BETWEEN PONTOTOC AND THAXTON.
MAIN STREET AND OXFORD STREET IN PONTOTOC WERE ALSO
FLOODED.
0831 PM TSTM WND DMG 2 NW PONTOTOC 34.27N 89.03W
10/07/2008 PONTOTOC MS EMERGENCY MNGR
60 MPH WIND REPORTED WITH NUMEROUS TREES DOWN JUST
SOUTHEAST OF SPRINGVILLE STRETCHING INTO PONTOTOC.
&&
CCDThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:12 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Pontotoc | 28 min |
| Oct 7, 8:13 PM CDT | Flash Flood Warning | MEG | Calhoun, Lafayette, Pontotoc, Union | 3 hr |
| Oct 7, 8:22 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 38 min |
| Oct 7, 11:17 PM CDT | Areal Flood Advisory | MEG | Itawamba, Prentiss, Tishomingo | 118 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.